Syndrome of inappropriate antidiuretic hormone secretion: A story of duloxetine-induced hyponatraemia

Adae Opoku Amoako, Carina Brown, Timothy Riley

Research output: Contribution to journalArticle

7 Scopus citations

Abstract

Hyponatraemia is the most commonly encountered electrolyte abnormality in clinical practice. Syndrome of inappropriate antidiuretic hormone secretion (SIADH) accounts for nearly 60% of all hyponatraemias. Selective serotonin reuptake inhibitors (SSRIs) are well known to have side effects of SIADH. There have been few reported cases of serotonin norepinephrine reuptake inhibitors (SNRIs) causing SIADH-induced hyponatraemia. Duloxetine is one type of SNRI used to treat several conditions, including depression and diabetic neuropathy. We present a case of a 76-year-old woman with a history of fibromyalgia who had recently been prescribed duloxetine for her condition. On admission to the hospital, her sodium decreased to a low of 118 mmol/L. Evaluation for other causes of hyponatraemia yielded negative results. Duloxetine was discontinued and after 3 days the patient's sodium increased to 130 mmol/L. The purpose of this case report is to highlight the importance of having suspicion for rare but real side effects of medications such as duloxetine.

Original languageEnglish (US)
Article number208037
JournalBMJ case reports
Volume2015
DOIs
StatePublished - Apr 24 2015

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Fingerprint Dive into the research topics of 'Syndrome of inappropriate antidiuretic hormone secretion: A story of duloxetine-induced hyponatraemia'. Together they form a unique fingerprint.

  • Cite this